Thursday, October 8, 2009

"It was like electricity running through my body, and major anxiety attack and hyperventilation"

I have taken Paxil for 5 years and before that Imipramine for 8 years for a severe anxiety disorder. I was completely house bound, I didn't go out of my home for 6 months. I went to see a psychiatrist as this disorder ran in my family, and was put on Imipramine It was amazing how fast and well this medication worked. I was back to my normal self within a week. Over the next 5 years I would still have episodes of anxiety so I went to a clinic in California (I am from Washington State) that I saw an advertisement for. They were successfully treating anxiety patients by figuring out what chemical it was your brain was not producing enough of, in turn causing anxiety. I tested several different drugs and Paxil worked the best for me. It wasn't until about 3 years after that that I began hearing all the side effects of this drug. I never realized I had side effects until I heard what they were. I am always tired, I mean I could sleep 12 hours and still feel exhausted. I also gained alot of weight and basically had no energy at all. I decided I wanted off the Paxil and I new you couldn't just stop all at once. I started out cutting my dosing from 20 mg to 10 mg for about 2 weeks then I went to 5 mg for a week. This is when the withdraw hit me! It was like electricity running through my body, and major anxiety attack and hyperventilation. Of course this freaked me out and I went right back to 20 mg. I tried 2 more times unsuccessfully. Currently I have cut my dose down to 10 mg w/o any side effects, it has been about 2 weeks since I did it. I did have a period in which I felt extremely agitated, like I was going through major withdraw. This lasted about a week and now I feel fine. My plan is to stay at 10 mg's for 3 months and then go to 5 mg's for about 3 months and then completely go off. I think the main thing I realized is that no matter what you are going to have withdraw symptoms of some sort when you quit taking his medication, especially for the length of time I have. You have to mentally prepare yourself for it and not panic when you start feeling weird things happen. I find that when I start feeling anxious or panicky if I just stop whatever I am doing and completely relax my body and take deep breaths that I can usually deal with it. Another thing to tell yourself is that this isn't gonna kill you or injure you it is temporary and you can overcome it, lot's of self talk is very important.

-- submitted by Sara, 30

No comments:

Post a Comment

Post a Comment